Friday 21 September 2018Media release2 minutes to read
Christchurch Hospital's Emergency Department has seen a number of people suffering from probable severe synthetic cannabis toxicity over the past 48 hours. As at 9am Friday 21 Sept, we have treated 10 people, including three that are still in the Intensive Care Unit. Nine of them are male and one is female, ranging in age from 17 to 59 yrs old.
Paul Gee, Emergency Medicine Specialist, Canterbury DHB says there has been a noticeable increase in patient attendances at the Emergency Department for side effects of synthetic cannabis use.
Some have minor adverse effects but others are more serious. Last month a man suffered a cardiac arrest after using synthetic cannabis but was successfully resuscitated.
Toxicology analysis has identified the substance taken by the patients as either AMB-FUBINACA or AB-FUBINACA.
AMB-FUBINACA has been linked to numerous deaths in the North Island during the past year.
Canterbury DHB is unable to give any information (such as its street name) to help drug users identify this potentially lethal drug at this stage as patients were unable to disclose any useful information.
Synthetic cannabis users in Canterbury should be extremely cautious.
“There are dangerous synthetic drugs available and taking them could seriously harm or kill you,” Dr Gee said.
Drug and addiction help can be accessed at Tuhauora, Christchurch's Central Coordination Service firstname.lastname@example.org or call the Alcohol and Drug Helpline 0800 787 797.
Page last updated: 21 October 2018
Is this page useful?